Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 65, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 23, 2022, 5:18 PM CDT for Columbia County, Dane County, Sauk County, Wisconsin. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2022, 5:18 PM CDT (22:18 UTC)
- Expired
- Jul 23, 2022, 6:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, WI, Dane County, WI, Sauk County, WI
The radar
The Milwaukee radar (KMKX), 99 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 3:58 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 757 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
531
WUUS53 KMKX 232218
SVRMKX
WIC021-025-111-232315-
/O.NEW.KMKX.SV.W.0065.220723T2218Z-220723T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
518 PM CDT Sat Jul 23 2022
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Southern Columbia County in south central Wisconsin...
Northern Dane County in south central Wisconsin...
Southeastern Sauk County in south central Wisconsin...
* Until 615 PM CDT.
* At 518 PM CDT, severe thunderstorms were located along a line
extending from near Baraboo to 9 miles north of Spring Green,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sun Prairie, Waunakee, Windsor, Columbus, Prairie Du Sac, Sauk
City, Lake Wisconsin, Deforest, Lodi, Poynette, Fall River, Dane,
Arlington, Bluffview, Otsego, Merrimac, Doylestown, East Bristol,
Harmony Grove and Morrisonville.
This includes the following Location Gibraltar Rock Natural Area
County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4341 8973 4345 8901 4320 8901 4319 8984
4321 8984 4319 8986 4319 8997 4320 8999
4329 9000
TIME...MOT...LOC 2218Z 270DEG 35KT 4343 8973 4330 9000
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ANDERSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:54 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 23, 2:54 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion...UPDATED National Weather Service Milwaukee/Sullivan WI 254 PM CDT Sat Jul 23 2022 .SHORT TERM... (Issued 254 PM CDT Sat Jul 23 2022) Tonight and Sunday: All of the focus is on how the severe event unfolds this afternoon and evening. Things are still looking on track and we're expecting to get put into a watch in the next hour or so. Here are the latest thoughts. Latest mesoanalysis shows a multicell cluster of storms in southeast MN/north central IA which have formed along the nose of a 6000 J/kg SBCAPE axis that arcs from that area down into northwest IL. These storms have at times had some rotation with them, but things haven't organized quite yet into well developed system. The expectation is that these storms are the focus for what will develop into a line and then roll through southern Wisconsin late this afternoon on into tonight. The 23.18z RAP (and previous runs) have had a good handle on the current situation and have been fairly consistent with the picture it paints for this afternoon/evening. The expectation is that stronger low level flow will kick in over the next couple of hours, which will help advect the surface/low level warm front northward from its current position on up into southern Wisconsin. By 24.00z tonight, the warm front is expected to align from near La Crosse east toward the Dells and then dropping southeast toward northeast IL. Deep layer 0-6km shear is already decent and in place due to some 35-45kt winds in place at 500mb. Low level wind shear is expected to increase through the evening hours as the low level jet strengthens out of the southwest. 0-1km wind shear is in a bit of lull over southern WI at the moment, but 0-3km is okay at 25-30kts out of the west-northwest. Again, that is forecast to increase as the storms arrive into southern Wisconsin this evening which will lead to a better environment for mesovort production if the QLCS is at it's peak intensity. What could lead to this possibly not happening? Well, there's some high level anvil blowoff from the current convection in MN/IA that has lead to temperatures being a bit 'cooler' in that area. However, with the LLJ cranking up and feeding into the storms, it doesn't look like that will affect things much. Other than that, there's not much to say this won't happen. If anything, it's just a matter of where it goes. The past few runs of the HRRR have come in line with our thinking here that the complex will start off going east but then will follow the better instability to its southwest and dig southeast through southeast WI toward the evening. Some of the other CAMS/NAM-nest have hinted at more of a direct east propagation as a result of it pushing the warm front way further north. Once the complex gets a bit organized, it is expected to accelerate across southern WI. The main thing we'll be watching for with mesovort development is if the line can keep up with its outflow. Also, the HRRR has been showing a 'tag line' of weaker convection leading into the line which could highlight the warm front and where there would be a higher potential for mesovort development. Otherwise, beyond the main show there does look to be a period of more unorganzied convection occurring across southern WI due to the low level jet remaining strong and out of the southwest overnight. This could lead to some heavy rainfall and localized flash flooding with PWs up around 2". This show should come to an end tomorrow morning as the cold front pushes in. Sunday through Sunday night: Cold front will be shifting off to the southeast. Some lingering showers or storms may still be in the area at the outset before trending out of SE WI but the bulk should have shifted out of the area. Otherwise cool and dry advection will get underway ahead of high pressure working in from the west. Halbach && .LONG TERM... (Issued 254 PM CDT Sat Jul 23 2022) Monday through Tuesday: Quiet weather pattern will continue this period with low level thermal trough dominating for Monday. We will start to see a warm air advection regime take hold later Monday night with low level warm axis becoming established for Tuesday. Tuesday night through Wednesday: The next weather maker arrives Tuesday night as a mid level wave combined with a surface boundary generate the potential for more showers/thunderstorms. The best chance will be in the west late with the chances expanding across the remainder of the area on Wednesday. Thursday through Saturday: A generally quiet period is expected once again with high pressure gradually working into the area. Halbach && .AVIATION... (Issued 254 PM CDT Sat Jul 23 2022) Main concern is with thunderstorm potential late this afternoon into this evening and overnight. Thunderstorms are expected to be severe as they roll through with winds possibly going over 70mph. As these storms come through, visibility will drop to IFR which could linger into the overnight hours. Conditions should improve into tomorrow morning as the system and cold front clear by. Halbach && .MARINE... (Issued 254 PM CDT Sat Jul 23 2022) Main concern is with the potential for a squall line with intense winds rolling across the lake this evening. The southern to central half of the lake is the most likely area to see these potentially high winds. Otherwise, winds are expected to swing around to the northwest behind the cold front that passes tonight. Halbach && .MKX WATCHES/WARNINGS/ADVISORIES... WI...Heat Advisory...WIZ062-WIZ067-WIZ068 until 8 PM Saturday. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 23, 3:01 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 301 PM CDT Sat Jul 23 2022 WIZ046-047-051-052-056>060-062>072-242015- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 301 PM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight A Heat Advisory is in effect for Iowa, Lafayette and Green Counties until 8 PM this evening. Heat index values around 100 are expected in this area, with middle to upper 90s elsewhere. A line of severe storms is expected to move east southeast through southern Wisconsin later this afternoon and tonight, with damaging winds of 70 to 80 MPH possible. In addition, brief, weak tornadoes, large hail and locally heavy rainfall are possible. The main threat is expected to be between 4pm and 10pm tonight. More storms are expected to develop overnight in southern Wisconsin after the main line goes through which could have heavy rain and localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Saturday There are chances for thunderstorms Tuesday night into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed later this afternoon and tonight. LMZ643>646-242015- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 301 PM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight A line of severe storms is expected to move east southeast through the nearshore waters tonight, with damaging winds of 50 knots or greater possible. In addition, embedded waterspouts and large hail are possible. Stay weather aware during this time. .DAYS TWO THROUGH SEVEN...Sunday through Saturday There are chances for thunderstorms Tuesday night into Wednesday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-242015- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 301 PM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight A line of severe storms is expected to move east southeast through the open waters tonight, with damaging winds of 50 knots or greater possible. In addition, embedded waterspouts and large hail are possible. Stay weather aware during this time. .DAYS TWO THROUGH SEVEN...Sunday through Saturday There are chances for thunderstorms Tuesday night into Wednesday. www.weather.gov/mkx
In the hours before
Local storm report, Jul 23, 5:16 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
516 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG REEDSBURG 43.54N 90.00W
07/23/2022 SAUK WI LAW ENFORCEMENT
REPORTS OF OF TREE DAMAGE IN THE NORTHERN
PART OF SAUK COUNTY. RELAYED BYLAW
ENFORCEMENT. ESTIMATED WINDS 60 MPH.
&&
PCThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 12:06 AM CDT | Special Weather Statement | MKX | Kenosha | 24 min |
| Jul 23, 12:28 AM CDT | Special Marine Warning | MKX | 62 min | |
| Jul 23, 1:34 AM CDT | Special Weather Statement | MKX | Walworth | 41 min |
| Jul 23, 2:09 AM CDT | Special Weather Statement | MKX | Green, Lafayette | 51 min |
| Jul 23, 2:38 AM CDT | Special Weather Statement | MKX | Walworth | 52 min |
| Jul 23, 3:32 AM CDT | Heat Advisory | MKX | Green, Iowa, Lafayette | 16 hr |
| Jul 23, 3:37 AM CDT | Special Weather Statement | MKX | Waukesha | 38 min |
| Jul 23, 3:55 AM CDT | Special Marine Warning | MKX | 65 min | |
| Jul 23, 5:30 AM CDT | Special Weather Statement | MKX | Kenosha, Racine | 30 min |
| Jul 23, 5:31 AM CDT | Special Marine Warning | MKX | 59 min | |
| Jul 23, 6:10 AM CDT | Special Weather Statement | MKX | Kenosha, Racine | 35 min |
| Jul 23, 6:22 AM CDT | Special Marine Warning | MKX | 53 min | |
| Jul 23, 7:12 AM CDT | Special Marine Warning | MKX | 27 min | |
| Jul 23, 4:11 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Sauk | 79 min |
| Jul 23, 4:15 PM CDT | Severe Thunderstorm Warning | MKX | Marquette | 60 min |
| Jul 23, 5:04 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Green Lake, Marquette, Sauk | 71 min |
| Jul 23, 5:23 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac, Green Lake | 52 min |
| Jul 23, 5:44 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Fond du Lac | 61 min |
| Jul 23, 6:08 PM CDT | Special Marine Warning | MKX | 15 min | |
| Jul 23, 6:12 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Iowa, Jefferson, Sauk, Waukesha | 93 min |
| Jul 23, 6:17 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac, Ozaukee, Sheboygan, Washington | 58 min |
| Jul 23, 6:21 PM CDT | Severe Thunderstorm Warning | MKX | Ozaukee, Washington | 54 min |
| Jul 23, 6:25 PM CDT | Special Marine Warning | MKX | 95 min | |
| Jul 23, 6:38 PM CDT | Severe Thunderstorm Warning | MKX | Dodge | 40 min |
| Jul 23, 6:43 PM CDT | Special Weather Statement | MKX | Jefferson, Waukesha | 77 min |
| Jul 23, 6:59 PM CDT | Special Marine Warning | MKX | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.